Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 267, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 17, 2001, 4:42 PM CDT for Custer County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 17, 2001, 4:42 PM CDT (21:42 UTC)
- Expired
- Aug 17, 2001, 5:45 PM CDT
- In force
- 63 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Custer County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:00 PM CDT | Hail 0.75 | Callaway, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
722 WUUS53 KLBF 172143 SVRLBF NEC041-172245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 442 PM CDT FRI AUG 17 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CUSTER COUNTY IN CENTRAL NEBRASKA... * UNTIL 545 PM CDT... * AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF CALLAWAY...OR ABOUT 9 MILES SOUTHEAST OF ARNOLD...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER CALLAWAY AROUND 535 PM CDT... 12 MILES NORTHWEST OF OCONTO AROUND 545 PM CDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4145 9969 4150 10023 4108 10020 4106 9928 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:56 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 17, 2:56 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 256 PM CDT FRI AUG 17 2001 ...THUNDERSTORM CHCS THIS EVENING WILL BE MAIN CONCERN... SFC DATA AND SATELLITE AT 19Z SHOW COLD FRONT MOVING INTO SRN SD/NRN NEBR...WHILE PRE-FRONTAL TROF BECOMING MORE W TO E ORIENTED. MSAS SHOWING BEST LOW LEVEL CONVERGENCE IN THE PANHANDLE INTO SW NEBR AND IN THE E. FRONT HAS VERY LITTLE PUSH WITH IT BASED ON 3HR PRES DATA. BROAD CU FIELD DEVELOPING ALONG FRONT/BEHIND IT IN SD INDICATE NO GOOD LOW LEVEL FORCING AT THIS POINT. ISOLD TSRA DEVELOPING ALONG TROF IN WRN NEBR WHERE CIN IS NON EXISTANT ACCORDING TO LAPS. ALTHO I HATE TO BLANKET THE AREA WITH PRECIP... WILL INCLUDE ISOLD IN THE W THIS EVEN...WITH SLIGHTLY BETTER CHANCES IN THE ERN MOST ZONES WHERE BETTER LOW LEVEL MOISTURE RESIDES. SB CAPES AOA 2500 J/KG IN CENTRAL NEBR...HOWEVER SOMEWHAT OF A CAP EXISTS THERE. SOME SIGNIFICANT PRECIP DIFFS BETWEEN AVN/ETA TONIGHT...WITH ETA NOT SHOWING ANY PRECIP IN THE SW TONIGHT...AND AVN HAS SOME. BASED ON WHAT IS OCCURRING...WILL SIDE WITH THE AVN ON THIS ONE...HOWEVER BOTH MODELS SHOW THE BULK OF THE PRECIP OCCURRING WHERE BETTER UPPER LEVEL FORCING WILL RESIDE. BEST UPPER LEVEL DIVERGENCE (NON- CONVECTIVE) WILL RESIDE OVER SRN MN ASSOCIATED WITH 70-90KT JET TO DIVE SWD IN LONG WAVE TROF. THIS SHOULD HELP TO DEEPEN FRONTAL CIRULATION IN THE EAST...AND WITH BETTER MOISTURE AVAILABLE WILL INCLUDE SLIGHTLY HIGHER POPS IN THE NERN ZONES...BUT BELIEVE THAT FROPA TIMING WILL BE A TAD TOO SOON IN THE ONL AREA. IN THE SW... DECENT INSOLATION OVER THE DAY HAS ALLOWED DECENT CONVERGENCE ALONG THE FRONT...BUT MUCH DRIER AIR MOVING IN AHEAD OF MAIN FRONT WHICH WILL LIMIT TSRA/SHRA COVERAGE. AS WITH YESTERDAY...CONVECTION SHOULD FADE WITH SUNSET OUT W. SAT LOOKS LIKE A PLEASANT DAY ALL AROUND WITH LITE N WINDS AND TEMPS 75 TO 80. SAT MINS WILL ACTUALLY BE COOLEST IN THE ERN ZONES DUE TO SOMEWHAT LOWER DEW POINTS AND LATER ARRIVAL OF SERLY RETURN FLOW. SUN LOOKS DRY FOR THE MOST PART...HOWEVER AS ZONAL FLOW DEVELOPS... LEE TROF WILL AS WELL...SETTING UP LOW LEVEL CONVERGENT ZONE IN THE NRN PANHANDLE. SHORT WAVE OVER NIGHT WILL PRIMARILY PASS N OF CWA AND MAY FORM CONVECTIVE COMPLEX IN SD. HOWEVER...AHEAD OF LEE TROF... LLJ WILL DEVELOP. IF THAT DOES OCCUR...LLJ WILL DRIVE CORFIDI VECTORS TO MORE OF A SERLY DIRECTION AND COULD COME INTO NRN ZONES DURING THE NIGHT. LOW POPS INCLUDED FOR THIS REASON. FURTHER OUT...IF UPPER TROF DEVELOPS IN THE NW AS ADVERTISED IN MED RANGE MODELS...RIDGE SHOULD POP UP SOME AND DEFLECT MOST CONVECTION TO THE N...AND LEFT MID WEEK DRY. HOWEVER...MRF HAS BEEN JUMPING AROUND AND COMES INTO AGGREEMENT WITH ECMWF AND UKMET...THEN DIVERGES...SO CONFIDENCE IS LOW. INCLUDED SLT CHC FOR FRIDAY. .LBF...NONE. JWS
In the hours before
Special weather statement, Aug 17, 11:16 AM CDT, 5 hours 26 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-172045- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1116 AM CDT FRI AUG 17 2001 ...STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT... THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. THE GREATEST RISK OF THUNDERSTORM ACTIVITY WILL BE SOUTHEAST OF AN ONEILL TO HAYES CENTER LINE STARTING LATE THIS AFTERNOON INTO THE EVENING. A FEW STORMS MAY APPROACH SEVERE LIMITS...BUT NONE ARE EXPECTED TO REACH SEVERE LEVELS. A WEAK COLD FRONT WILL MOVE SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON INTO TONIGHT. THIS SYSTEM ALONG WITH A DISTURBANCE ALOFT MOVING OUT OF THE DAKOTAS WILL DEVELOP THUNDERSTORMS ACROSS THE AREA BY MID AFTERNOON. HOWEVER...MOISTURE WILL REMAIN LIMITED ACROSS THE CENTRAL HIGH PLAINS AND ANY STORMS THAT DO FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. AWJ
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.